Urban Tech Connect // Forward 2020 Schedule

 

SEP 15 – 17, 2020

VIRTUAL

Los Angeles

 

9:00 am – 4:00 pm

Urban Tech Connect // Forward 2020 kicks off with keynotes, fireside chats, talks, workshops, one-on-one interviews and office hours.

 

9:00 am – 9:10 pm | Welcome 

(10 minutes)

We’re starting the conference by asking a core question: How do you define “forward”?

  • Derek Smith, Founder, Plug In South LA
  • Bonin Bough, Chief Growth Officer, Triller
  • Sophia Garcia, Executive Director, Community Affairs & Government Relations, Verizon

9:00 am – 12:00 pm | Office Hours: Virtual Collaboration and Networking

Sign up in advance to connect with founders, VCs, job recruiters, angel investors, marketing gurus, product developers, software engineers, and other pros. Dive into your business challenges and opportunities during 15- to 20-minute one-on-one virtual meetings.


9:35 am – 9:55 am | Take that First Step to Disrupt Your Industry

(Keynote Fireside Chat, 25 minutes)

Mobile lending exchange SoLo Funds is disrupting the predatory payday lending industry while Lisnr is transforming the mobile payments world through its data-over-sound platform. Both founders open up about the steps they took to challenge the status quo.

  • Travis Holoway, Co-Founder and CEO, SoLo Funds
  • Rodney Williams, Co-Founder and CCO, Lisnr
  • Jonathan Shieber, Editor, TechCrunch (Interviewer)

10:00 am – 10:40 am | VCs Are Entrepreneurs, Too

(Panel, 40 minutes)

Venture capital funds, at their core, are still small businesses. Just like startup founders, VCs must raise money and meet the expectations of their own investors. Hear from venture capitalists about their experiences raising capital, how their limited partners (LPs) think, and how these expectations shape the way they invest.

  • Henri Pierre-Jacques, Founding Partner of Harlem Capital Partners
  • Jeff Cherry, Managing General Partner, Conscious Venture Lab
  • Noramay Cadena, Managing Partner, MiLA Capital
  • Candice Matthews Brackeen, General Partner, Lightship Capital
  • Mack Kolarich, Chief Product Officer, Different Funds (Moderator)

11:00 am – 12:00 pm | Startup Pitching Contest: Live Judging

(Demos, 60 minutes) 

Many entrepreneurs are making big moves worthy of attention, so we challenged Series A-bound startup founders to share their best pitches with the hashtag campaign #UrbanTechConnect leading up to the conference. Plug In South LA invited a select group of these founders to share their pitches at UTC. In this session, our esteemed judges carefully evaluate each pitch video, taking into account additional insights from UTC participants.

  • Arabian Prince, Rapper and Technologist
  • Joe Fernandez, Serial Entrepreneur and Co-Founder, Joymode
  • Amy Chen, Venture Capital Business Development, Amazon Web Services (AWS)
  • Louis A. Wharton, Partner, Stubbs Alderton & Markiles, LLP
  • Karim Webb, CEO, 4thMVNT
  • Anna Barber, Managing Director, Techstars LA
  • Bonin Bough, Chief Growth Officer, Triller (MC)

12:00 pm – 1:00 pm | Expo Booth Hall


1:00 pm – 1:25 pm | Go Inside the Mind of VC Entrepreneur Lo Toney

(Fireside Chat, 25 minutes)

Lo Toney led Comcast Ventures’ Catalyst Fund and was a partner on GV’s investing team before spinning out his own investment firm, Plexo Capital. Plexo is a hybrid, investing in emerging VC funds and in early stage companies. Here, he opens up about bringing venture capital into the 21st Century and what this means for startup founders who are fundraising.

  • Lo Toney, Founding Managing Partner, Plexo Capital
  • Tiffany Johnson Lewis, Executive Director, J.P. Morgan Asset Management (Interviewer)

1:00 pm – 1:30 pm | Virtual Workshops

Each UTC workshop unites attendees for a productive session. Learn about practical steps for moving forward during the pandemic. Get up-to-speed on emerging job, tech, and startup opportunities in and around Los Angeles.

Workshop: How To Reset Your Fundraising Strategy in 2020

(30 minutes)

The pandemic, Black Lives Matter, social and political upheaval, climate change — it’s all changing the nature of fundraising. Learn what venture capitalists are taking into account right now, from cap table math and startup valuation to the bigger questions. Understanding the VC thought process will help solidify your strategy.

  • Brentt Baltimore, Investor, Greycroft
  • Sarah Kunst, Managing Director, Cleo Capital
  • Austin Clements, Partner, OPV (Moderator)

Workshop: Optimizing Your Cloud Infrastructure During the

Pandemic

(30 minutes)

For tech startups, cloud infrastructure is one of the most critical investments, especially now. It’s also potentially one of your biggest investments. This workshop for CTOs and engineering VPs offers tips and tricks from an Amazon Web Services (AWS) startup solution architect on how to optimize your cloud infrastructure.

  • Jordan Patapoff, Startup Solutions Architect, Amazon Web Services

1:40 pm – 1:45 pm | Network for Teaching Entrepreneurship Activates the Entrepreneurial Mindset

(Intro, 5 minutes)

Urban Tech Connect charity partner NFTE focuses on entrepreneurship education as a path for inclusion, racial equity, social justice, and prosperity.

  • Kimberly Small, Director, Greater Los Angeles, Network for Teaching Entrepreneurship

1:45 pm – 2:15 pm | Next-Gen Web Development Showcase

(Showcase, 30 minutes) 

The Vermont Slauson Economic Development Corporation (VSEDC) shines a light on web development from students in South LA. This showcase reveals what future websites could look and feel like, courtesy of local next-generation talent.

  • Cassie Betts, Lead Tech Consultant, VSEDC and South LA Best Buy Teen Tech Center (Moderator)

2:30 pm – 2:45 pm | Karla Ballard Williams Founder Bite: Crack the Product Dev Code — Even if You’re Not a Tech Developer

(Talk, 15 minutes)

For the Founder Bite talk series, startup founders open up about their firsthand experiences. Karla Ballard Williams speaks to approaching the product development process as a non-technical founder for the community sharing app Ying. Yes, you can gain the right technical skills to choose a CTO, stay agile, and get stuff done.

  • Karla Ballard Williams, Co-Founder and CEO, Ying

3:00 pm – 3:30 pm | Building the Black Video Game Studio of the Future

(Panel, 30 minutes)

Black entrepreneurs who raised capital for video game startups share perspectives on the challenges they encountered — and the opportunities they seized to move ahead. We’ll explore the transition from corporate employee to startup leader — and how Black Lives Matter is transforming innovation for studios.

  • Charles Babb, Creative Producer of Advanced Technology Interactives, Universal Creative

  • Tony Barnes, Head Ninja in Charge, Retro Ninja

  • Keisha Howard, Founder, Sugar Gamers

  • Eyram Tawia, Co-Founder and CEO, Leti Arts
  • Eric Elder, Founder, Online Worlds Entertainment (Moderator)

3:35 pm – 3:45 pm | Rethink Gaming and Entertainment in a Covid-19 World

(Closing Talk, 10 minutes)

John Imah started companies as a teenager and went on to work for tech giants including Facebook and Amazon. Currently, he leads Snapchat’s gaming and entertainment strategy, partnerships, and business development. The award-winning entrepreneur talks about where he sees tech and gaming headed, and how the pandemic is affecting the tech talent pipeline.

John Imah, Head of Gaming and Entertainment, Snap Inc.


3:45 pm | End of Day Recap

(Talk, 20 minutes)

  • Bonin Bough, Chief Growth Officer, Triller (Moderator)

9:00 am – 4:00 pm

Urban Tech Connect 2020 continues with can’t-miss keynotes, informative convos, and in-depth panels.

 

9:00 am – 9:10 am | Welcome

(10 minutes)

We’re kicking off Day 2 with this question: What does possibility mean to you?

  • Bonin Bough, Chief Growth Officer, Triller

9:00 am – 12:00 pm | Office Hours: Virtual Collaboration and Networking

Sign up in advance to connect with founders, venture capitalists, job recruiters, angel investors, marketing gurus, product developers, software engineers, and other pros. Dive into your business challenges and opportunities during 15- to 20-minute one-on-one virtual meetings.


9:10 am – 9:40 am | Isa Watson: How To Build an Agile Tech Company in the Covid Era

(Keynote Talk, 30 minutes)

Isa Watson knows how to pivot. The Squad founder and CEO went from chemistry to business, enterprise to consumer software, Silicon Valley outsider to closing a $3.5 million seed round. Now she shares how to switch gears effectively, and build a company that’s got what it takes to move forward — no matter what 2020 throws your way.

  • Isa Watson, Founder and CEO, Squad

9:55 am – 10:25 am | Tell Your Story Through Futuristic Immersive Technology

(Panel, 30 minutes)

This expert panel explores how founders can build deeper relationships with the communities that they serve through immersive storytelling. Our conversation focuses on the importance of immersive technology during the pandemic, how to create valuable customer connections, what 5G will mean for virtual and augmented reality, and real business examples for inspiration.

  • Shawn Gunn, Co-Founder and CEO, PLLAY Labs  
  • Jessica Brillhart, Director, Mixed Reality Lab, USC Institute for Creative Technologies
  • Ed Reyes, Executive Director, River LA
  • Jason Foster, Chief Administrator, Destination Crenshaw
  • Jake Sally, Head of Development, RYOT (Moderator)

10:25 am – 10:50 am | Janice Bryant Howroyd: Grow a $1 Billion Company with the Right Talent

(Fireside Chat, 25 minutes)

Janice Bryant Howroyd built her workforce solutions company ActOne from the ground up in LA, and became the first Black woman in the country to own and operate a billion-dollar company. In this fireside chat, she provides an inside look at the crucial role that acquiring talent plays in growing and scaling up organizations — especially for the tech world.

  • Janice Bryant Howroyd, Founder and CEO, ActOne
  • Chris Denson, Innovation Expert (Interviewer)

11:20 am – 11:50 am | Community Roundtable: Moving Forward Together on a National Startup Ecosystem

(Roundtable, 30 minutes)

From the pandemic to Black Lives Matter to a renewed focus on supporting Black and brown founders, we have a lot at stake in 2020. Startup leaders from around the country unite in this roundtable to set the agenda. Let’s connect to leverage our power and resources for growing successful tech enterprises on a national scale.

  • Allen Woods, Director, We are Mortar
  • Luis Martinez, Founder and CEO, We Tha Plug
  • Shelly Bell, Founder, Black Girl Ventures
  • Jessica Santana, CEO, America On Tech
  • Talib Graves-Manns, Founding Partner, Partners in Equity
  • Ryan Wilson, Co-Founder and CEO, The Gathering Spot
  • Derek Smith, Founder, Plug In South LA
  • Barry Givens, Managing Director, Techstars and Managing Partner, Collab Capital, (Moderator)

11:20 am – 11:50 am | Virtual Workshops: Professional Development in Tech

Each workshop unites attendees for a productive session.

11:00 am – 11:30 am | Workshop: What You Need To Thrive in an Innovation-Based Culture

(30 minutes)

Whether you’re new to tech or have years of experience in the industry, discover the internal resources and skillsets that will help your career truly take off. This workshop for tech pros offers specific guidance on how to grow and thrive in Silicon Valley, Alley, or Beach.

  • Lauryn Nwankpa, Head of Social Impact, Dave
  • Dion Fulwood, Frontend Engineer, Headspace
  • James Harris, Senior Diversity Program Manager, Talent Acquisition, Amazon Web Services (AWS)
  • Misty Gaither, Senior Manager Global Diversity, Inclusion and Belonging Business Partners, Indeed.com (Moderator)

 

11:30 am – 12:00 pm | Workshop: Hone Your Leadership Skills for a Virtual World

(30 minutes)

It’s a brave new virtual world. Gain top-level insights on positioning yourself as a leader in this tech-driven landscape, including where career opportunities are emerging, pitfalls to avoid, how to unlock new connections, and who to connect with internally.

  • Lena Wasikowski, VP of Global Client Relations and Content Distribution, Warner Media
  • James Andrews, Founder, Authenticated and Venture Partner, Antler
  • Karla Ballard Williams, Co-Founder and CEO, Ying
  • Debra Langford, Executive Director of Business Development, Advancing Black Pathways, JPMorgan Chase & Co. (Moderator)

12:00 pm – 12:15 pm | Meet UTC Host Lauren Maillian

(Host Intro, 15 minutes)

  • Lauren Maillian, CEO, LMB Group
  • Derek Smith, Founder, Plug In South LA

12:15 pm – 12:30 pm | Melissa Hanna Founder Bite: Smash Those Fundraising Stereotypes

(Talk, 15 minutes)

For the Founder Bite talk series, startup founders open up about their firsthand experiences, including how they overcame the biggest challenges of their careers. Melissa Hanna’s company closed a $3 million round of funding last year from investors that included Mark Cuban, Arlan Hamilton, and Serena Williams. Now, she’s sharing her entrepreneurial journey with us in this humorous talk.

  • Melissa Hanna, Co-Founder and CEO, Mahmee

12:30 pm – 12:55 pm, 1:15-1:50 PM | Expo Booth Hall


12:55 pm – 1:15 pm | Sure, I Raised $50 Million But Kept That Bootstrapping Mentality

(Fireside Chat, 20 minutes)

Even if your company secured a $50 million investment, there’s still plenty of fundraising work left to do. LeaseQuery founder and CEO George Azih discusses how retaining a bootstrapping approach can drive future growth.

  • George Azih, Founder and CEO, LeaseQuery
  • Brianne Garrett, Reporter, Forbes (Interviewer)

1:50 pm – 2:20 pm | Essential Steps To Build Tech Experience for Non-Technical Founders

(Panel, 30 minutes)

Experts discuss strategies for building a top tech-focused company — even if you don’t have a background in computer science. Get an inside look at resources, tools, and helpful steps that founders can take.

  • Sheila Marmon, Founder and CEO, Mirror Digital
  • Hamet Watt, CEO, Share Ventures
  • Steven Wolfe Pereira, Co-Founder and CEO, Encantos
  • Cavel Khan, Chief Revenue Officer, Tumblr (Moderator) 

2:30 pm – 2:45 pm | Alexandra Zatarain Founder Bite: Design and Market Your Startup with Purpose

(Talk, 15 minutes)

In this talk series, startup founders share firsthand experiences. Alexandra Zatarain takes us on her journey from idea to execution and brand-building for the San Francisco-based smart mattress startup Eight Sleep. She also offers insights on how brands can navigate these uncharted times.

  • Alexandra Zatarain, Co-Founder and VP of Brand and Marketing, Eight Sleep

3:00 pm – 3:20 pm | Julia Collins: Create Company Culture that Unlocks the Magic

(Fireside Chat, 20 minutes)

Julia Collins became the first Black female to found a “unicorn” tech company when Zume Pizza was valued at $2.25 billion in 2018. Now the head of climate-focused snack startup Planet FWD, Collins chats about how to build an inclusive and innovative company culture that also drives excellent results.

  • Julia Collins, Founder and CEO, Planet FWD
  • Barry Givens, Managing Director, Techstars and Managing Partner, Collab Capital (Moderator)

3:35 pm – 3:55 pm | Baron Davis One-on-One: What I Look for in Founders

(Fireside Chat, 20 minutes)

Baron Davis talks about the current political and social climate, and what this means for entrepreneurs from overlooked and underserved communities. He discusses ways that we can develop innovative approaches to deploy capital and investment collectively to Black and Latinx founders. Davis also shares his investment portfolio and the journey he took as a founder and investor.

  • Baron Davis, Investor and Former NBA All-Star
  • John Imah, Head of Gaming and Entertainment, Snapchat (Interviewer)

3:55 pm – 4:05 pm | End of Day Recap

  • Lauren Maillian, CEO, LMB Group

9:00 am – 4:00 pm

Urban Tech Connect 2020 wraps up with inspiring talks, in-depth panels, live demos, and a closing keynote that’s worth the wait.

 

9:00 am – 9:15 am | Welcome

(15 minutes)

Right now words matter more than ever so we’re kicking off Day 3 with a question: What’s the one word that keeps you going?

  • Lauren Maillian, CEO, LMB Group

9:00 am – 12:00 pm | Office Hours: Virtual Collaboration and Networking

Sign up in advance to connect with founders, venture capitalists, job recruiters, angel investors, marketing gurus, product developers, software engineers, and other pros. Dive into your business challenges and opportunities during 15- to 20-minute one-on-one virtual meetings.


9:15 am – 9:30 am | Diishan Imira Founder Bite: The Black Hair King of Silicon Valley on Upping Your Fundraising Game

(Talk, 15 minutes)

For this talk series, startup founders open up about their firsthand experiences. Oakland native Diishan Imira went from selling hair out of his car to raising $41 million in venture capital for his hair salon and beauty supply business Mayvenn. He talks about the steps that led to his success, and what it means to embrace a culture of innovation.

  • Diishan Imira, Co-founder and CEO, Mayvenn

9:35 am – 9:55 am | Ask Me Anything About Early Stage Tech Entrepreneurship

(Q&A, 20 minutes)

DeMarcus Williams leads SVB’s Early Stage Practice, where he focuses on fostering collaboration within LA’s early-stage technology and innovation ecosystem. He’s ready to answer your questions.

DeMarcus Williams, Director, Early Stage Practice, Silicon Valley Bank


10:00 – 10:30 AM, 12:30 – 1:00 PM | Expo Booth Hall


10:30 am – 10:45 am | Startup Pitching Contest: Winners Announced

(Winner Presentation, 15 minutes)

Series A-bound startup founders brought their A game for the #UrbanTechConnect pitching contest. The judges deliberated on the finalists during the conference, considering each one with feedback from UTC attendees. Now, Plug In South LA and Amazon Web Solutions are proud to announce the two winners. Join us to find out who had the strongest demos.

  • Bonin Bough, Chief Growth Officer, Triller (MC)

11:00 am – 12:00 pm | Virtual Workshops

Workshop: Intro To JavaScript: Gain Digital Skills for Today’s Digital Economy

(1 hour)

Gain skills for today’s digital economy with a free online introduction to JavaScript workshop with tech industry veteran Greg Rojas. We’ll go over introductory concepts like objects and variables.

  • Gregorio Rojas, Co-Founder and Head Instructor, Sabio

12:00 pm – 12:30 pm | Straight from the CFOs: Get Ready To Scale Up Fundraising

(Panel, 30 minutes) 

You’ve raised your seed, Series A and Series B funding rounds. Now what? In this panel, seasoned chief financial officers share strategies to help founders prepare for the next level of fundraising. Find out best practices for managing your cashflow, optimizing business operations, hiring effective talent, and creating financial efficiencies — while still taking the pandemic into account.

  • Janice McNair, CFO, EZ Texting
  • Jennifer Loo, CFO, Tala
  • Noel Watson, CFO, TrueCar
  • Ruth Simon, Senior Editor, Wall Street Journal (Moderator)

1:05 pm – 1:35 pm | Cultivating South LA’s Creative Economy for the Future

(Panel, 30 minutes)

The creative economy is here in South Los Angeles. This conversation looks at ways to ensure that more local Black and brown talent can access high-income and high-growth career opportunities. We’ll also discuss the factors needed to support early-stage founders and startups in our community as well as policies in the works to nurture South LA innovators.

  • Jessica Santana, Chief Executive Officer, America On Tech
  • Supervisor Mark Ridley-Thomas, Member, Los Angeles County Board of Supervisors
  • Brandon “Stix” Salaam-Bailey, Rapper and Founder, Think Watts Foundation
  • Rachel Uranga, Reporter, dot.LA (Moderator)
    •  

1:40 pm – 2:00 pm | Are You Brave Enough To Build an Inclusive Culture?

(Closing Fireside Chat, 20 minutes)

LA native Zuhairah Washington leads a global team and is responsible for billions in revenue as SVP of global strategic partners, lodging and vacation Rentals at Expedia Group. She says that the secret to building a high-performing and inclusive culture is leading with courage and compassion. In this fireside chat, she shares why building inclusive cultures requires courage — and how to show up as the brave leader your team and company deserve.

  • Zuhairah Washington, SVP of Global Strategic Partners, Lodging and Vacation Rentals, Expedia Group
  • Lauren Maillian, CEO, LMB Group (Interviewer)

2:00 pm | Call to Action

  • Derek Smith, Founder, Plug In South LA
  • Lauren Maillian, CEO, LMB Group

 

  •  

About Plug IN South LA

Plug In brings together entrepreneurs, founders, VCs, innovators and emerging talent for conversations and networking focused on creating a community and hub for innovation in South LA. Come join our kick off Tech Summit & Digital Media program in our movement to identify and accelerate the beautiful in tech and digital media.

© 2020 Plug IN

FOLLOW US